New Jersey, 2006

Rip Current in New Jersey, August 7 to 8, 2006

August 7 to 8, 2006 · NWS PHI · 1 event in 1 county or zone

m. EDT on the 8th while playing in the ocean near Morris Avenue with his brother.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An 18-year-old male drowned at 2 a.m. EDT on the 8th while playing in the ocean near Morris Avenue with his brother. The body was recovered later that day on the 8th. The rip currents were so strong on the 7th that lifeguards made at least six water rescues. The rip currents were caused by a strong southerly flow preceding a cold front that passed through during the night of the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 7, 2:00 AM EST, 6 hours earlier.

Area forecast discussion, Aug 7, 2:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 AM EDT MON AUG 7 2006

.SHORT TERM /LONG TERM/...
FORECAST ON TRACK AS FRONT APPROACHES FROM THE WEST. THE STORM
PREDICTION CENTER HAS INCLUDED ALL BUT OUR EXTREME SOUTHERN AND
COASTAL AREAS SOUTH OF ATLANTIC CITY IN A SLIGHT RISK OF SEVERE
WEATHER FOR LATER TODAY INTO EARLY TONIGHT. WILL ADD ENHANCED
WORDING TO FORECAST. PLENTY OF MID LEVEL MOISTURE THIS MORNING.
SCATTERED SHOWERS AND A FEW THUNDERSTORMS MOVING IN FROM THE
WEST MAY MAKE IT INTO OUR AREA BEFORE LOOSING THEIR PUNCH, BUT
THE MORE INTENSE ACTIVITY WILL OCCUR LATER IN THE DAY AS THE
FRONT APPROACHES. EXPECT MORNING CLOUDS TO BREAK BY MIDDAY.
WITH A GOOD DEAL OF AFTERNOON SUN, EXPECT THE AIRMASS TO BECOME
QUITE UNSTABLE. THUNDERSTORMS LATER TODAY SHOULD BE QUICK MOVERS.
THE PRIMARY THREAT WILL BE DAMAGING WINDS, BUT SMALL HAIL WILL
ALSO BE POSSIBLE. EXPECT THE SHOWER/THUNDERSTORM ACTIVITY TO END
FROM NW TO SE BY SHORTLY AFTER MIDNIGHT TONIGHT. THEN HIGH
PRESSURE TAKES OVER FOR MID WEEK. NEXT FRONT WILL CROSS THE AREA
LATE THURSDAY INTO FRIDAY. THE GFS DEVELOPS A WAVE ON THE FRONT
BUT KEEPS THE PRECIPITATION TO OUR SOUTH.

&&

.AVIATION...
HIGH PRESSURE WILL BE THE PREDOMINANT FEATURE DURING TH FORECAST
PERIOD AND VFR CONDITIONS ARE EXPECTED FOR THE MOST PART.  A COLD
FRONT WILL APPROACH THE REGION THIS AFTERNOON AND MOVE THROUGH
TONIGHT.  THIS FRONT COULD TRIGGER SOME THUNDERSTORMS.  THERE ARE
STILL SOME QUESTIONS AS TO TIMING AND AREAL COVERAGE.  FOR NOW, WILL
GO WITH SOME CBS AND SHOWERS LATER THIS AFTERNOON.  CONDITIONS
SHOULD IMPROVE TONIGHT AFTER FROPA AND A NICE COUPLE OF DAYS ARE IN
STORE.

&&

.MARINE...
A COLD FRONT IS EXPECTED TO CROSS AREA WATERS TONIGHT AND HIGH
PRESSURE WILL BUILD IN BEHIND IT.  AFTER SOME SHOWERS AND POSSIBLY
SOME THUNDERSTORMS TONIGHT, DRY AND RELATIVELY TRANQUIL CONDITIONS
ARE ANTICIPATED THROUGH MIDWEEK.  SOUTH TO SOUTHWEST WINDS AHEAD OF
THE FRONT COULD GUST TO AROUND 20 KT. THIS COULD INCREASE SEAS TO
THE 3 TO 4 FOOT RANGE. WINDS AND SEAS WILL DECREASE AFTER FROPA AND
CONTINUE THROUGH THE END OF THE WEEK.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...RPW
AVIATION/MARINE...LN
Hazardous weather outlook, Aug 7, 3:48 AM EST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
448 AM EDT MON AUG 7 2006

ANZ430-450-DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-
012>022-026-027-PAZ054-055-060>062-067>071-081000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
448 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND
ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE
STORMS MAY CONTAIN DAMAGING WIND GUSTS, HAIL, HEAVY RAIN, AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

ANZ431-451>455-DEZ003-004-NJZ023>025-081000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
INLAND SUSSEX-DELAWARE BEACHES-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
448 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT APPROACHING FROM THE WEST MAY BE PRECEDED AND
ACCOMPANIED BY THUNDERSTORMS LATE TODAY INTO TONIGHT. SOME OF THE
STORMS MAY CONTAIN GUSTY WINDS, HEAVY RAIN, AND NUMEROUS CLOUD TO
GROUND LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MAY TOUCH OFF THUNDERSTORMS THURSDAY NIGHT INTO
FRIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

RPW

In the hours before

Special weather statement, Aug 7, 3:24 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 AM EDT MON AUG 7 2006

DEZ001-002-MDZ008-012-015-019-020-NJZ001-007>010-012>022-026-027-
PAZ054-055-060>062-067>071-071800-
NEW CASTLE-KENT DE-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...DOVER...ELKTON...
CHESTERTOWN...CENTREVILLE...EASTON...DENTON...NEWTON...
WASHINGTON...MORRISTOWN...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...FREEHOLD...SANDY HOOK...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...MILLVILLE...HAMMONTON...LONG BEACH ISLAND...
WHARTON STATE FOREST...JIM THORPE...STROUDSBURG...READING...
ALLENTOWN...BETHLEHEM...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA
424 AM EDT MON AUG 7 2006

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON INTO
TONIGHT...

CLOUDINESS ALONG WITH SCATTERED SHOWERS AND POSSIBLY A
THUNDERSTORM OR TWO WILL MOVE ACROSS THE REGION THIS MORNING.
BY MIDDAY, THE CLOUDS WILL BREAK AND SKIES WILL BECOME PARTLY
SUNNY. THE SUNSHINE WILL CAUSE THE ATMOSPHERE TO BECOME MORE
UNSTABLE. A COLD FRONT APPROACHING FROM THE WEST WILL BE
ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS LATER THIS
AFTERNOON INTO TONIGHT. ANY THUNDERSTORMS WHICH DO DEVELOP
COULD CONTAIN DAMAGING WIND GUSTS, HAIL, HEAVY RAIN, AND NUMEROUS
CLOUD TO GROUND LIGHTNING STRIKES.

IF YOU HAVE OUTDOOR PLANS FOR THIS AFTERNOON AND EVENING, KEEP
AN EYE TO THE SKY. SEEK SHELTER INDOORS IMMEDIATELY IF
THUNDERSTORMS APPROACH.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA
OUTLET FOR THE LATEST INFORMATION CONCERNING THIS SEVERE WEATHER
THREAT.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Atlantic

When
August 7, 8:00 AM EST to August 8, 8:00 AM EST
Where
Eastern Atlantic forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Atlantic2006-08-0818MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529430.